Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 185, NWS Binghamton, NY

July 17, 2021Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2021, 5:24 PM EDT for Tioga County, Tompkins County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 5:24 PM EDT (21:24 UTC)
Expired
Jul 17, 2021, 5:51 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:13 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS51 KBGM 172124
SVRBGM
NYC107-109-172215-
/O.NEW.KBGM.SV.W.0185.210717T2124Z-210717T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
524 PM EDT Sat Jul 17 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tioga County in central New York...
  Southeastern Tompkins County in central New York...

* Until 615 PM EDT.

* At 524 PM EDT, a severe thunderstorm was located near Willseyville,
  or 12 miles southeast of Ithaca, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Caroline, Berkshire, Richford, Willseyville, Jenksville,
  Speedville, West Newark and East Berkshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 7622 4241 7614 4223 7611 4227 7640
      4237 7640
TIME...MOT...LOC 2124Z 266DEG 21KT 4231 7633 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
1 follow-up statement
512 
WWUS51 KBGM 172151
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
551 PM EDT Sat Jul 17 2021

NYC107-109-172201-
/O.CAN.KBGM.SV.W.0185.000000T0000Z-210717T2215Z/
Tioga NY-Tompkins NY-
551 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIOGA AND
SOUTHEASTERN TOMPKINS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

LAT...LON 4241 7622 4241 7614 4223 7611 4227 7640
      4237 7640
TIME...MOT...LOC 2150Z 266DEG 21KT 4232 7612 

$$

Kistner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:29 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 17, 4:29 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
429 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Scattered thunderstorms will persist into this evening and could
potentially produce strong winds and locally heavy rainfall
with a risk for flash flooding. Rain showers will likely
linger across the region into Sunday night with cooler
temperatures to start the week. Temperatures will become more
seasonal through the rest of the week with a slightly active
pattern.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
430 pm update...
Main concerns in the near term remain focused on the scattered
thunderstorms across a good portion of the forecast area and the
Northeast US through this evening...which could produce
damaging winds and heavy rain, along with the chance of
lingering rain showers into Sunday and Sunday night and patchy
fog.

Severe Thunderstorm Watch and Flash Flood Watch remain in
effect across a large portion of the forecast area. Two separate
areas of convection have developed, with the eastern one
situated within the warm sector and the western area along the
incoming surface trough/cold front. Much of the convection
continues to slowly mature and vertically grow as the afternoon
progresses and the boundary layer destabilizes and mixes deeper.

The threat for severe weather remains through the evening with
some storms capable of producing damaging winds and even a few
tornadoes as well. The low level environment is favorable for
rapidly evolving storms that may spin up a brief tornado...or
produce isolated microbursts. There is also the potential for
heavy rainfall...and training storms that may lead to some flash
flooding. Deep moisture is prevalent across the Northeast,
south of the warm front with PWATs around 1-2 inches. The
incoming upper short wave will tighten up a strong LLJ ahead of
the system that should help advect in a nose of even more
moisture into PA/NY through this evening. All of this moisture
will likely be realized in the form of heavy rain from these
storms through tonight. The already saturated soils will allow
for very sensitive conditions that will not take much to produce
rapid runoff and flash flooding. The storms will likely be able
to produce 1-2 inches per hour...which would exceed flash flood
guidance for a number of locations in central NY and ne PA.

The entire system pulls slowly east through tonight and much of
the forecast area becomes situated with the cooler/stable area
behind the system. Although it appears there will be enough
moisture wrapping around on the backside to produce a continuous
area of scattered rain showers late tonight through the day
Sunday.

Depending on how quickly the upper trough moves through the
rain showers could actually linger into Sunday night as well.
Overall the pattern will be cooler and slightly drier.
Temperatures on Sunday will only climb into the upper 60s to mid
70s. Also, the presence of residual moisture from the recent
rain will induce a favorable environment for fog.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level trough will continue to influence the weather
for our area Sunday night into Monday as it slowly moves east.
Additional rain showers will linger across the area with a
chance for diurnal heating to bring afternoon isolated
thunderstorms. The positioning of the low will give the
northeast portion of our area the best chance for precipitation
into Monday afternoon. The low finally moves out of the region
Monday evening with a weak ridge building into the area from the
southwest, which will help keep conditions dry Monday night into
early tuesday afternoon. The rain chances return Tuesday
afternoon as another trough digs into our area from the
northwest. Models are showing a early afternoon to late
afternoon spread on the resumption of rain, with a frontal
boundary moving through sometime overnight Tuesday.

High temperatures will range in the upper 70s to mid 80s across
the region with lows in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not much has changed in the forecast for the extended period.
Models are showing a continued active pattern through late next
week. Additional waves will rotate through our area, pivoting
around a large low over eastern Canada. Scattered rain showers
with isolated thunderstorms can be anticipated for most of the
period, especially during the afternoon hours. One nice result
of this pattern will be the northwest flow associated with this
low will give our area pretty nice temperatures for the period,
with highs in the upper 70s and lows in the upper 50s.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage and
intensity through the afternoon as a warm front remains draped
across central/ern NY and a cold front moves in from the west.
Periods of IFR restrictions are likely during this convection
which may include heavy rain and brief fog. There will also be
erratic and gusty winds with some of these storms.

These showers and storms will move out tonight and then ceilings
will lower below 1000 ft AGL. More fog will form as well with
IFR/MVFR vsbys. Conditions will very slowly improve between
13-18Z Sunday, but only to around fuel alternate or low-end
MVFR.

Winds around 5 kt from the s/sw will shift to the w/nw 5 to 10
kt tonight and then gust to around 15 kt after 12Z Sunday.

Outlook...

Sunday...Showers with MVFR restrictions likely.

Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.

Wednesday...Stray showers and storms with associated
restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Sunday for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch until 2 AM EDT Sunday for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...JTC/MDP
LONG TERM...JTC/MDP
AVIATION...BTL/BJT
Hazardous weather outlook, Jul 17, 4:14 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
414 PM EDT Sat Jul 17 2021

NYZ009-015>018-022-023-025-036-037-044-182015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
414 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to flash flooding, some storms my become severe with
damaging winds being the main threat. An isolated tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
414 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jul 17, 4:16 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
416 PM EDT Sat Jul 17 2021

NYZ023>025-055-172045-
Chemung-Schuyler-Tioga-Tompkins-
416 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHUYLER...
NORTHEASTERN CHEMUNG...WEST CENTRAL TIOGA AND SOUTHERN TOMPKINS
COUNTIES...

At 416 PM EDT, a strong thunderstorm was located near Cayuta, or 9
miles east of Odessa, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Danby, Cayuta, South
Danby, Willseyville, Alpine and Brooktondale.

LAT...LON 4220 7667 4231 7674 4250 7646 4231 7628
TIME...MOT...LOC 2016Z 238DEG 21KT 4229 7661

Kistner
Special weather statement, Jul 17, 4:35 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
435 PM EDT Sat Jul 17 2021

PAZ048-172115-
Pike-
435 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT PIKE COUNTY...

At 435 PM EDT, a strong thunderstorm was located near Pecks Pond, or
15 miles west of Montague, moving north at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lackawaxen, Blooming Grove, Shohola, Greeley, Pecks Pond, Twin Lakes,
Kimbles, Rowland, Tamiment and Lords Valley.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4118 7515 4125 7513 4125 7521 4151 7514
      4160 7507 4155 7502 4151 7500 4150 7498
      4148 7498 4148 7493 4145 7489 4144 7489
      4144 7485 4143 7482 4114 7498
TIME...MOT...LOC 2035Z 196DEG 20KT 4125 7508

TAC
Special weather statement, Jul 17, 4:45 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
445 PM EDT Sat Jul 17 2021

PAZ039-040-172115-
Susquehanna-Northern Wayne-
445 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSQUEHANNA AND
NORTHWESTERN WAYNE COUNTIES...

At 444 PM EDT, a strong thunderstorm was located over Harford, or 12
miles southeast of Montrose, moving north at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jackson, Susquehanna, Susquehanna Depot, Harford, New Milford,
Ararat, Lanesboro, Hop Bottom, Thompson and Starrucca.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4165 7556 4170 7580 4200 7573 4200 7545
      4198 7536
TIME...MOT...LOC 2044Z 197DEG 23KT 4176 7566

TAC
Special weather statement, Jul 17, 5:06 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
506 PM EDT Sat Jul 17 2021

PAZ043-044-047-172130-
Wyoming-Luzerne-Lackawanna-
506 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LACKAWANNA...
NORTHEASTERN LUZERNE AND EASTERN WYOMING COUNTIES...

At 505 PM EDT, a strong thunderstorm was located near West Wyoming,
or near Pittston, moving north at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Scranton, Falls, Old Forge, Pittston, Taylor, Exeter, Vernon, Clarks
Summit, Swoyersville and Duryea.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4131 7601 4164 7596 4164 7561 4127 7578
TIME...MOT...LOC 2105Z 193DEG 29KT 4138 7588

TAC
Special weather statement, Jul 17, 5:16 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
516 PM EDT Sat Jul 17 2021

PAZ039-172145-
Susquehanna-
516 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUSQUEHANNA COUNTY...

At 516 PM EDT, a strong thunderstorm was located near Rush, or near
Montrose, moving northeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rush, Montrose, Dimock, Hallstead, New Milford, Great Bend,
Friendsville, Brackney, South Montrose and Elk Lake.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4179 7613 4183 7613 4200 7600 4200 7578
      4192 7565 4169 7595
TIME...MOT...LOC 2116Z 217DEG 18KT 4181 7600

TAC
Special weather statement, Jul 17, 5:21 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT Sat Jul 17 2021

NYZ045-046-057-172145-
Otsego-Chenango-Delaware-
521 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO...
NORTHWESTERN DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES...

At 521 PM EDT, a strong thunderstorm was located near Sidney, or 11
miles north of Deposit, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sidney, Masonville, Unadilla, Otego, Mt Upton, Sidney Center, East
Sidney, Rockdale, Trout Creek and Oquaga Creek State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7529 4215 7542 4219 7542 4220 7545
      4246 7547 4244 7516
TIME...MOT...LOC 2121Z 185DEG 23KT 4222 7538

Kistner

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:39 AM EDTSpecial Weather StatementBGMSchuyler, Steuben, Yates36 min
Jul 17, 12:42 PM EDTSpecial Weather StatementBGMOtsego48 min
Jul 17, 1:29 PM EDTSpecial Weather StatementBGMOtsego31 min
Jul 17, 1:32 PM EDTAreal Flood AdvisoryBGMOtsego98 min
Jul 17, 2:04 PM EDTSevere Thunderstorm WarningBGMSteuben56 min
Jul 17, 2:14 PM EDTAreal Flood AdvisoryBGMSteuben110 min
Jul 17, 2:27 PM EDTTornado WarningBGMSteuben33 min
Jul 17, 2:57 PM EDTSevere Thunderstorm WarningBGMSteuben48 min
Jul 17, 3:05 PM EDTAreal Flood AdvisoryBGMSteuben115 min
Jul 17, 3:20 PM EDTAreal Flood AdvisoryBGMDelaware, Sullivan117 min
Jul 17, 3:42 PM EDTSpecial Weather StatementBGMSchuyler33 min
Jul 17, 3:50 PM EDTAreal Flood AdvisoryBGMDelaware86 min
Jul 17, 3:59 PM EDTSpecial Weather StatementBGMDelaware46 min
Jul 17, 4:01 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Tompkins63 min
Jul 17, 4:16 PM EDTSpecial Weather StatementBGMTompkins29 min
Jul 17, 4:30 PM EDTSevere Thunderstorm WarningBGMTompkins45 min
Jul 17, 4:55 PM EDTFlash Flood WarningBGMDelaware, Sullivan4 hr
Jul 17, 4:57 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins33 min
Jul 17, 5:12 PM EDTAreal Flood AdvisoryBGMBroome, Chemung, Cortland, Schuyler, Tioga, Tompkins55 min
Jul 17, 5:21 PM EDTSpecial Weather StatementBGMDelaware24 min
Jul 17, 5:23 PM EDTSevere Thunderstorm WarningBGMBroome67 min
Jul 17, 5:28 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland47 min
Jul 17, 5:36 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego39 min
Jul 17, 6:06 PM EDTAreal Flood AdvisoryBGMBroome, Chemung, Chenango, Cortland, Tioga94 min
Jul 17, 6:14 PM EDTSevere Thunderstorm WarningBGMChenango31 min
Jul 17, 6:20 PM EDTTornado WarningBGMChenango, Otsego25 min
Jul 17, 6:29 PM EDTSevere Thunderstorm WarningBGMSullivan28 min
Jul 17, 6:39 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Tioga36 min
Jul 17, 6:59 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga34 min
Jul 17, 7:06 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego2 hr
Jul 17, 7:23 PM EDTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.